Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Brown during clean days with IUD

30 August, 2009

Question:

I am 46 year old. I have had an IUD for the last 9 or 10 years. It was changed once during that time. I have been menstruating regularly. However, last month, on the sixth of my 7 clean days, my bedikot became problematic with thick brownish discharge. I asked my rav, and he said I had to start counting over again. In short, I was counting clean days for two and a half weeks: After finally going to the mikvah, I got my period 3 days later. I thought that this time I would get through the seven clean days, especially since my bedikot were totally white, until the sixth day when again I started having thick brown discharge on them which my rav says is not OK. Can you tell me what is going on and what I can do?
Thank you.


Answer:

First and foremost, we suggest you check in with your physician about the discharge and its potential causes (and any possibilities for alleviating it).  It would also be worthwhile to discuss your fertility level at this point to see if there is a need to reevaluate the type of contraception that you may need.

We also suggest you discuss with your rav the possibility of reducing the amount of bedikot required during the clean days and also clarify how he would evaluate the discharge if found on an undergarment.  Since the halachic treatment of brown shades is less clear cut than other colors, your experience of two and a half weeks counting clean days should be brought to his attention as it may be a factor in his evaluation. 

Please get back to us with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.